Co-codamol side effects: Hi all, has anyone... - AF Association

AF Association

20,528 members25,124 posts

Co-codamol side effects

djbgatekeeper
djbgatekeeper

Hi all, has anyone had any experience taking Co-codamol please? I've been prescribed these tablets for a knee problem but I've never used any other pain killers apart from paracetamol before. I just wanted to check if anyone had found any heart related reactions... Thanks.

42 Replies
oldestnewest

I am currently taking 30/500 co-codamol for back pain without any effects on my heart rhythm. It is supposed to be taken for only 3 to 4 days but under doctor's supervision can be used for longer. (addiction to the codeine is the worry, I think).

The only side effect I have is gross constipation but I am almost immobile and that probably contributes.

Thanks 👍

I take these for my severe migraines and never had any heart issues with them. Maybe just take one to start with with one normal paracetamol and see how you go.

djbgatekeeper
djbgatekeeper in reply to LMor

Thank you.

BobD
BobDVolunteer

The codeine content will cause constipation but doubt any other side effects. Don't tkae long term as it is addictive.

djbgatekeeper
djbgatekeeper in reply to BobD

Cheers Bob

I have taken pain killers for decades. After being taken off lots of the good ones either due to age or other conditions, medications like diclofenac and co proxamol. Co codamol is all they seem to be able to prescribe - other than paracetamol. You may get stomach/gut problems from most pain killers if you take them long term so be sure to mention to your GP/pharmacist if you see/feel any difference. Anything with Co in it contains codeine which can cause stomach/gut problems when used long term.

Thanks 👍

I've been taking a daily 15/500 mg CoCodamol fir quite a long time for arthritis and found it very helpful . I rarely take more than one a day and sometimes none at all. It suits me with no apparent side effects .

Make sure you eat plenty of fruit and veg to help avoid constipation

djbgatekeeper
djbgatekeeper in reply to Jalia

Thank you 👍

I'm fairly sure I had this for severe back pains, but it was many years ago. It "burned" my stomach, too powerful for me. I ended vomiting, and my vomit had blood in it. Maybe I was just on a high dose, quite likely as my back pain was quite extreme.

djbgatekeeper
djbgatekeeper in reply to Cyrtis

Sounds nasty! Thanks for the feedback.

Juliewoo
Juliewoo in reply to Cyrtis

That was probably ibuprofen, Co codamol doesn't really cause stomach problems apart from constipation.

Cyrtis
Cyrtis in reply to Juliewoo

Pretty sure it was cocodamol, definitely not ibuprofen as I would have refused to take that, but problem could have had another cause of course.

djredlocks
djredlocks in reply to Cyrtis

Good morning...co-codomol also burns my stomach. It's really painful.

Hi

I've been on Co codamol for around 20 years. As far as I'm aware it hasn't caused me any issues with my AF or other meds. I only take around 3/4 a day and have never taken the 8 a day prescribed. The only problem I have with them is constipation if I have any more than the 3/4.

Don't take on an empty stomach though as they can make you a little dizzy.

Nausea and vomiting from opiates is actually relatively common,especially at first..

I too take 30/500 co-codamol for knee pain and headaches, they don't make my heart any worse. Just the constipation

Have taken 30/500 Co codamol for many years when required. I found at first it made me sleepy, but more recently i found out that it can interfere with your INR. Took it for bladder issues a few days before my INR test and found my INR had risen significantly. Dr said this can happen, so try not to take them before testing if possible. Had no issues with my heart problems though. All the very best to you.

I've taken co codomol and the stronger co dydromol for many years now on an as and when basis when my back/sciatica plays up. I find them reasonably effective as a pain killer and I'm not aware of any side effects. It is said that they can cause constipation but I've never had a problem, even after taking the maximum dose of eight tablets in 24 hours.

I think it is considered to be a useful and generally safe pain killer; in people unable take anti-inflammatory drugs (i.e. those of us on anticoagulants), I imagine it would be very helpful. I haven't taken it for a few years but find the lower strength version fine, with the high strength version causing constipation. I think it's popular, with most people able to take it without side effects of any consequence.

The reason I'm now reluctant to take it is because I once took a similar tablet called dihydrocodeine, to which I reacted very badly. It made me feel strangely "spaced-out" and brought on an odd kind of depression. It can also, I gather, in a few, create dependence.

Steve

Hi, I was prescribed Co-Codamol for Arthritic pain and had to stop taking them because of the severe chest pain side effect. It appears I can’t take anything that contains Codeine.

I wish you well.

Co-codamol has no adverse affect on my heart but gives me instant constipation.

Yes, I have used it before without issue. I won use any Ibuprofen containing products at all.

No heart related problems as far as I'm aware, but oh very much aware that they cause constipation! Hope your knee is better soon.

Thanks I'm just waiting on the X-ray results, probably need a key hole surgery according to my physio.

Have your GP prescribe Laxido for the constipation and take one or two as soon as, rather than wait.

I was prescribed cocodamol 30/500 for pain relief after falling downstairs. At the same time, without being asked, the GP prescribed a laxative

I've only taken 3 dosed of cocodamol. The first dose, taken on an empty stomach, caused nausea for about ten minutes. The other doses helped with the pain without any side effects.

I’ve been taking this for sciatica when required for around 10yrs. Been on heart meds around 18months & never had any issue introducing the latter. My pharmacist is fantastic & has revised my meds & supplements on a few occasions particularly when there’s a new introduction - it’s really helped my confidence in what I’m taking together. Speaking of supplements, it may be wise to stock up on prunes......

Thanks I'll take that on board 🙂

Took them for toothache made me drowsy and sluggish but no heart issues, best avoided if you ask me, my dad was addicted to them so I steer well clear unless for short term agony like tooth infections

Andy

It's the only tablet I can take with no side effects except as you say constipation. I suffer from migraine and you have to watch an increase in that if you are a regular user. Yes there is the problem of addiction after all codeine is from the poppy however what other fun is there at 82 and in the midst of Covid? 😉

Lol.... Maybe a swift Brandy 😊 thanks for the reply.

I take paracetamol with opium powder which is quite similar. I have not noticed any heart related symptoms but find they do upset my stomach making me feel bloated and burpy. I never take more than one a day and try to avoid them altogether if possible as the next day I feel depressed and weepy. I am very sensitive to drugs though which is a drag as I would like to take them more regularly to control my hip pain .

Don’t tell me, the doctor says you have a little arthritis & throws a prescription at you ?Just guessing cos that’s what I had for years until I got it operated on.

djbgatekeeper
djbgatekeeper in reply to Nugger

Correct! Well spotted.

I was prescribed co-codamol when my back went into spasm and had a really bad reaction within minutes of taking the first dose — couldn't breathe, extreme nausea (though I didn't actually vomit), and came close to passing out. Took several hours for the symptoms to subside and I now have a large 'do not prescribe' warning on my GP notes! I realise, though, that I am in a tiny minority but (like most drugs) it's worth being aware that it's not without its downside.

(I used a TENS machine to sort my back instead!)

momo24
momo24 in reply to emv54

I had exactly the same thing happen to me. Like having a heart attack. Very distressing.

emv54
emv54 in reply to momo24

Yup — I honestly thought I could die at one point! Just as well we're in the minority as I do realise it's a very useful drug.

Be very careful with the constipation. If this becomes chronic there is risk of developing a perforated bowel. Lots of water, fruit and veg.

Took this after my hernia OP not advised as they can cause constipation, it was very painful on the loo for a few days

Prescribed for arthritis in my shoulders. Developed a very itchy rash from my chest right up my neck. Had to stop them immediately. Probably just as well.

You may also like...